Aequationes mathematicae

, Volume 77, Issue 3, pp 273–279 | Cite as

Delta sets of numerical monoids are eventually periodic

  • Scott T. ChapmanEmail author
  • Rolf Hoyer
  • Nathan Kaplan


Let M be a numerical monoid (i.e., an additive submonoid of \({\mathbb{N}}_0\)) with minimal generating set \({\langle}n_1, . . . , n_t\rangle\). For \(m \in M\), if \(m = \sum_{i=1}^{t} x_{i}n_{i}\), then \(\sum_{i=1}^{t} x_{i}\) is called a factorization length of m. We denote by \({\mathfrak{L}}(m) = \{m_1, . . . ,m_k\}\) (where \(m_i < m_{i+1} {\rm for\, each}\, 1 \leq i < k\)) the set of all possible factorization lengths of m. The Delta set of m is defined by \(\Delta(m) =\{m_{i+1}-m_i|1 \leq i < k \}\) and the Delta set of M by \(\Delta(M) = \cup_{0 \neq m \in M}\Delta(m)\). In this paper, we expand on the study of Δ(M) begun in [2] and [3] by showing that the delta sets of a numerical monoid are eventually periodic. More specifically, we show for all \(x \geq 2kn_{2}n^{2}_{k}\) in M that \(\Delta(x) = \Delta(x + n_{1}n_k)\).

Mathematics Subject Classification (2000).

20M14 20D60 11B75 


Numerical monoid non-unique factorization delta set 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag, Basel 2009

Authors and Affiliations

  • Scott T. Chapman
    • 1
    Email author
  • Rolf Hoyer
    • 2
    • 3
  • Nathan Kaplan
    • 4
    • 5
  1. 1.Department of Mathematics and StatisticsSam Houston State UniversityHuntsvilleUSA
  2. 2.Department of MathematicsGrinnell CollegeGrinnell, IowaUSA
  3. 3.Department of MathematicsUniversity of ChicagoChicagoUSA
  4. 4.Department of MathematicsPrinceton UniversityPrincetonUSA
  5. 5.Department of MathematicsHarvard UniversityCambridgeUSA

Personalised recommendations